Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Houston/Galveston, TX

May 21, 2016Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2016, 5:33 PM CDT for Harris County, Texas. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2016, 5:33 PM CDT (22:33 UTC)
Expired
May 21, 2016, 6:00 PM CDT
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harris County, TX

The radar

The Houston radar (KHGX), 45 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:45 PM CDTHAIL 11 N Cloverleaf, TXDIME TO QUARTER SIZED HAIL AT BELTWAY 8 AND INTERSTATE 10.
May 21, 6:00 PM CDTTSTM WND DMGCrosby, TXTREES DOWN IN CROSBY.
May 21, 6:00 PM CDTTSTM WND DMGCrosby, TXTREES DOWN IN CROSBY...ALSO MARBLE SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS54 KHGX 212233
SVRHGX
TXC201-212300-
/O.NEW.KHGX.SV.W.0071.160521T2233Z-160521T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
533 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 600 PM CDT

* AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUNTERWOOD...
  OR NEAR CLOVERLEAF...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BARRETT...CLOVERLEAF...CHANNELVIEW...KINGWOOD...CROSBY...EL DORADO /
  OATES PRAIRIE...SHELDON...SETTEGAST...HUNTERWOOD...NORTHSHORE...EAST
  HOUSTON...LAKE HOUSTON DAM...LAKE HOUSTON...EASTERN ATASCOCITA AND
  HOUSTON GARDENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2977 9521 2983 9530 3011 9508 2987 9499
TIME...MOT...LOC 2233Z 223DEG 31KT 2984 9522 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:43 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 21, 3:43 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT SAT MAY 21 2016

.DISCUSSION...
Scattered showers and thunderstorms developed across Southeast Texas
today, some of which became strong with the most intense cell passing
right over Hempstead. Radar indicated very large hail with this cell,
but have yet to hear or see anything larger than penny size. Locally
heavy rainfall has accompanied this activity with radar indicating several
spots getting 2 to 4 inches in/around our northwest counties. More activity
is developing between Houston and the Matagorda Bay area. Models have
not done very well with today's coverage, and this does not give much
confidence in this forecast package. That said, looking for moisture
levels to remain high for the rest of the weekend and the start of the
new week. Scattered (mainly daytime?) showers and thunderstorms are
possible each day, and the stronger activity could pulse to strong/severe
levels tomorrow and Monday along with a threat of locally heavy rainfall
where any training develops. Still anticipating warming temperatures
next week outside of the storms and strengthening south to southeast
winds under a tightening pressure gradient set up between surface high
pressure off to our east and as a series of surface lows forming in
the lee of the Rockies. With Texas troughing taking shape toward the
end of the week, will continue to show increasing rain chances on Thursday
and Friday as we officially kick in the start of June and the 2016 Hurricane
Season. It's only a matter of time before we start talking about summer
heat, so enjoy this weather pattern while you can.  42
&&

.MARINE...
High pressure over the mid-Mississippi valley will shift east tonight.
East winds will become southeast by Sunday morning and gradually strengthen
as low pressure over the western high plains deepens. A moderate to
occasionally strong onshore wind will prevail through much of next week.
A long fetch of southeast winds will produce elevated seas next week with
SCEC/SCA conditions possible. Tides will become slightly elevated early next week
and remain elevated through next Friday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  85  71  85  72 /  30  40  10  40  20
Houston (IAH)              72  86  72  87  74 /  30  40  10  40  10
Galveston (GLS)            75  84  76  84  78 /  30  40  10  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43
Hazardous weather outlook, May 21, 5:28 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT SAT MAY 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
528 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A
HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY
RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS
SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE
STORM MAY STILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES
CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON
THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY STRONG TO SEVERE STORM THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 21, 12:17 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1217 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HAIL             BELLVILLE               29.95N  96.26W
05/21/2016  E0.75 INCH       AUSTIN             TX   PUBLIC

            PENNY SIZE HAIL NEAR THE INTERSECTION OF FM 1456 AND
            HIGHWAY 159 EAST.

&&

EVENT NUMBER HGX1600153

42
Special weather statement, May 21, 12:19 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1219 PM CDT SAT MAY 21 2016

TXZ195-196-211800-
BURLESON TX-BRAZOS TX-
1219 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORM NEAR CALDWELL...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CALDWELL...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL AND SNOOK.

LAT...LON 3068 9665 3060 9653 3053 9642 3038 9668
      3051 9683
TIME...MOT...LOC 1718Z 222DEG 14KT 3053 9671
Special weather statement, May 21, 3:19 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CDT SAT MAY 21 2016

TXZ227-236>238-212100-
MATAGORDA TX-GALVESTON TX-BRAZORIA TX-FORT BEND TX-
319 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN GALVESTON...NORTHEASTERN
MATAGORDA...BRAZORIA AND SOUTHEASTERN FORT BEND COUNTIES THROUGH 400
PM CDT...

AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONES CREEK...OR 7 MILES SOUTHWEST OF FREEPORT...MOVING NORTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN SUGAR LAND...LAKE JACKSON...ANGLETON...FREEPORT...CLUTE...
WEST COLUMBIA...SWEENY...SURFSIDE BEACH...RICHWOOD...BRAZORIA...JONES
CREEK...DANBURY...IOWA COLONY...OYSTER CREEK...HOLIDAY LAKES...BAILEY'S
PRAIRIE...BONNEY...THOMPSONS...BRAZOS BEND STATE PARK AND WILD PEACH
VILLAGE.

LAT...LON 2878 9541 2900 9583 2958 9560 2907 9510
TIME...MOT...LOC 2018Z 220DEG 21KT 2889 9546
Special weather statement, May 21, 3:56 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT SAT MAY 21 2016

TXZ227-237-238-212200-
GALVESTON TX-BRAZORIA TX-FORT BEND TX-
356 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN GALVESTON...EASTERN
BRAZORIA AND EAST CENTRAL FORT BEND COUNTIES THROUGH 500 PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SURFSIDE BEACH...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...ALVIN...
ANGLETON...LA MARQUE...SANTA FE...EASTERN FREEPORT...HITCHCOCK...
SOUTHWESTERN MANVEL...SURFSIDE BEACH...GALVESTON PIER 21...DANBURY...
BAYOU VISTA...IOWA COLONY...OYSTER CREEK...JAMAICA BEACH...TIKI ISLAND...
HILLCREST AND LIVERPOOL.

LAT...LON 2885 9530 2901 9536 2948 9562 2934 9464
TIME...MOT...LOC 2056Z 222DEG 42KT 2901 9527
Special weather statement, May 21, 4:08 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
408 PM CDT SAT MAY 21 2016

TXZ213-227-237-238-212200-
GALVESTON TX-BRAZORIA TX-HARRIS TX-FORT BEND TX-
408 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL GALVESTON...NORTHEASTERN
BRAZORIA...SOUTH CENTRAL HARRIS AND SOUTHEASTERN FORT BEND COUNTIES
THROUGH 500 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IOWA COLONY...OR NEAR MANVEL...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEARLAND...SOUTHWESTERN LEAGUE CITY...MISSOURI CITY...WESTERN
FRIENDSWOOD...ALVIN...MANVEL...FRESNO...ARCOLA...BROOKSIDE VILLAGE...IOWA
COLONY...FAIRCHILDS...HILLCREST...LIVERPOOL...BONNEY...THOMPSONS...BRAZOS
BEND STATE PARK...FORT BEND HOUSTON...SIENNA PLANTATION...FIFTH STREET
AND CHOCOLATE BAYOU.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2930 9549 2940 9583 2960 9554 2958 9520
      2931 9518
TIME...MOT...LOC 2108Z 254DEG 9KT 2940 9542
Special weather statement, May 21, 4:46 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
446 PM CDT SAT MAY 21 2016

TXZ213-227-237-238-212230-
HARRIS TX-GALVESTON TX-BRAZORIA TX-FORT BEND TX-
446 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS HARRIS...NORTHWESTERN GALVESTON...
NORTHEASTERN BRAZORIA AND EASTERN FORT BEND COUNTIES THROUGH 530 PM
CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN PEARLAND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...WESTERN BAYTOWN...
MISSOURI CITY...TEXAS CITY...FRIENDSWOOD...DEER PARK...EASTERN ROSENBERG...
ALVIN...NORTHERN ANGLETON...DICKINSON...STAFFORD...SOUTH HOUSTON...
BELLAIRE...WEST UNIVERSITY PLACE...LA MARQUE...SANTA FE AND WESTERN
SEABROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2920 9550 2922 9563 2952 9581 2981 9575
      2988 9536 2979 9503 2954 9503 2919 9509
TIME...MOT...LOC 2146Z 217DEG 16KT 2957 9535

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:24 AM CDTSpecial Marine WarningHGX66 min
May 21, 5:27 AM CDTSpecial Marine WarningHGX93 min
May 21, 6:50 AM CDTSpecial Marine WarningHGX85 min
May 21, 7:57 AM CDTSpecial Weather StatementHGXMatagorda48 min
May 21, 8:46 AM CDTSpecial Weather StatementHGXMatagorda44 min
May 21, 8:47 AM CDTAreal Flood AdvisoryHGXMatagorda58 min
May 21, 10:58 AM CDTSpecial Weather StatementHGXWaller47 min
May 21, 11:06 AM CDTSevere Thunderstorm WarningHGXAustin, Waller21 min
May 21, 11:25 AM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington20 min
May 21, 11:43 AM CDTSevere Thunderstorm WarningHGXAustin, Grimes, Waller, Washington32 min
May 21, 12:15 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller30 min
May 21, 12:19 PM CDTSpecial Weather StatementHGXBurleson41 min
May 21, 12:45 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller30 min
May 21, 12:57 PM CDTAreal Flood AdvisoryHGXBurleson63 min
May 21, 1:00 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson45 min
May 21, 1:26 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson64 min
May 21, 2:02 PM CDTAreal Flood AdvisoryHGXBurleson58 min
May 21, 2:16 PM CDTFlash Flood WarningHGXBurleson89 min
May 21, 2:21 PM CDTSpecial Marine WarningHGX84 min
May 21, 3:19 PM CDTSpecial Weather StatementHGXBrazoria41 min
May 21, 3:23 PM CDTSpecial Marine WarningHGX67 min
May 21, 3:41 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda64 min
May 21, 3:56 PM CDTSpecial Weather StatementHGXBrazoria, Galveston64 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston47 min
May 21, 4:08 PM CDTSpecial Weather StatementHGXFort Bend52 min
May 21, 4:24 PM CDTSpecial Marine WarningHGX21 min
May 21, 4:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston3 hr
May 21, 4:46 PM CDTSpecial Weather StatementHGXFort Bend, Harris44 min
May 21, 5:24 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 21, 6:01 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty44 min
May 21, 6:27 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda33 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningHGXLiberty30 min
May 21, 6:51 PM CDTSpecial Marine WarningHGX24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.